Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing medication and side effects
Apr 20, 2003

I was prescribed Crixvan and Combivir in May, 2002. The only side effects I suffered from were the stiffening of my muscles and shoulders, elbows, wrists, hips (I had difficulty putting a shirt on) and the loss of power/strength. Here is a record of my CD and Viral load counts:

May 2002 CD4 37 Viral Load 75 000 + June 2002 CD4 95 Viral Load 3 397 Sept 2002 CD4 254 Jan 2003 CD4 230 Viral Load 908 Feb 2003 CD4187 Viral load 10 800

On the 14/3/03 I was changed to Zerit, Videx and Stocrin and I noticed, very quickly, that I had freedom of movement and my strength started returning. I gradually started suffering from confusion, was hyped up, disorientated, unstable on my feet, had memory loss and insomnia after 4 weeks of the new medication. My specialist replaced the Stocrin with 1 Nevirapine tablet per day for two weeks then 2 a day thereafter I have been taking it for 5 days and already I am suffering the same symptoms as I had when taking the Crixivan/Combivir combination.

I would like to know what is in the drugs that is causing this stiffness and pain and are there alternatives that wont have these side effects.

As 4 weeks have only passed since I was changed onto these drugs my specialist has not sent me for further blood tests to assess whether I am making any progress.

This is a wonderful site and I thank you for all the information shared.

Response from Dr. Boyle

Some antiretrovirals can cause some of the symptoms you're referring to, in particular Retrovir (zidovudine, AZT) and some protease inhibitors. I presume you have had a neurologic evaluation, but if you have not, you should. The loss of strength is unusual, and if this is confirmed on exam you should be evaluated carefully to make sure there is not another problem then something related to the antiretrovirals. The symptoms you describe are not commonly associated with your current regimen, and certainly not after only 5 days of therapy. So it is tough to link those side effects to the antiretrovirals you are currently taking, although some of them may accompany an acute allergic reaction. I suggest that you discuss this with your doctor and get re-evaluated with a physical exam and laboratories. A couple of side points: (1) If you're symptoms resolved on Sustiva/Stocrin you might consider retrying that medication since, in my experience, some of the side effects are decreased when it is tried a second time and in most patients most of these problems fade within a few weeks to months of starting therapy. (2) Since liver toxicity is a major risk with Viramune (nevirapine), the recommendation from the manufacturer of that drug is that liver enzymes be checked prior to dose escalation (at 2 weeks) and 2 weeks after dose escalation (at 1 month) and then carefully thereafter. So, you should have some labs drawn already to check on your liver, and certainly when you visit your doctor this should be done along with any other workup your doctor thinks is appropriate to workup your current symptoms.



Previous
When will I need to switch meds?
Next
GOING BACK ON A DRUG REGIMEN

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement